Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 20, 2021Buffalo County, Wisconsin; 4 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this special weather statement at Aug 20, 2021, 10:27 PM CDT for Buffalo County, Wisconsin; 4 counties in Iowa; 4 counties in Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2021, 10:27 PM CDT (03:27 UTC)
Expired
Aug 20, 2021, 11:15 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
30

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Fillmore County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 10:30 PM CDTTSTM WND GST 40Rochester, MN
Aug 20, 11:15 PM CDTTSTM WND GST 41Charles City, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS83 KARX 210327
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1027 PM CDT Fri Aug 20 2021
 
IAZ008-009-018-019-MNZ079-087-088-094-095-WIZ032-210415-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Mower MN-Buffalo WI-
1027 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact Northeast Iowa...Southeast 
Minnesota...and Buffalo County in West-Central Wisconsin through 
1115 PM...

At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Wing to Rochester to 7 miles southeast
of Rockwell. Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Rochester around 1025 PM CDT.
  Eyota around 1035 PM CDT.

People attending Spring Valley, MN, Canton Days Off, Mayo Civic 
Center Riverside Plaza, Mayo Park, and Goodview Park should seek 
safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4310 9303 4398 9253 4437 9255 4437 9243
      4445 9243 4441 9208 4460 9200 4460 9153
      4425 9153 4417 9161 4404 9157 4402 9150
      4385 9160 4384 9173 4363 9173 4350 9180
      4350 9208 4301 9208 4291 9214 4291 9302
TIME...MOT...LOC 0320Z 261DEG 35KT 4450 9251 4399 9246 4292 9306 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:22 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 6:22 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
622 PM CDT Fri Aug 20 2021

.SHORT TERM...(Tonight)
Issued at 240 PM CDT Fri Aug 20 2021

Tonight's focus will be on incoming thunderstorms and potential
severe weather.

Current water vapor satellite imagery showed two separate shortwaves
moving within the same broad upper-level trough centered over the
western CONUS. While one wave moves into the Pacific Northwest US,
the second one will lift northeast through the northern plains
towards Hudson Bay. This second mentioned wave and the associated
surface cold front that are the main players for convective
initiation today. Surface observations show the cold front currently
stretching from south eastern North Dakota through eastern south
Dakota into Nebraska. Wind gusts ahead of the front have been around
20-25 mph across much of Minnesota into Iowa. These strong southerly
winds help increase instability across the western portions of
Minnesota and Iowa where MUCAPE values over 2000 J/kg may be
realized later this afternoon as depicted by high-resolution
ensemble model guidance. Current radar imagery showed scattered
storms firing up along this front and in the warm/unstable sector of
the system from the eastern Dakotas into western Minnesota.

Into tonight as these storms progress further to the east eastward
into the the forecast area, they are expected to weaken as they move
away from the more unstable area into an airmass with MUCAPEs <1000
J/kg. They are expected to morph into a line as the mean storm
motion would be somewhat oriented similarly to the boundary. Low-
level shear nearing 30 knots across southeast Minnesota and into
northwestern WI would rise concern for severe weather. However, deep
layer shear would be minimal, and increasing convective inhibition
would limit the storms becoming surface based. Although a brief
tornado cannot be ruled out, other threats may include strong winds,
and hail. Heavy rainfall is also possible as model guidance shows
warm cloud depths increasing to over 4500 m along with precipitable
water values to over 2". Storm chances last only for a couple hours
over any given location before moving out of the region by early
Saturday morning.

.LONG TERM...(Saturday through Friday)
Issued at 240 PM CDT Fri Aug 20 2021

A cold front will move through the area Saturday morning with the
showers and thunderstorms generally ending in the area by 16Z
Saturday with the instability shifting east of the forecast area
during the day. Generally light winds persist throughout the day,
with gusts reaching 20 knots Saturday afternoon from the west
northwest. A high pressure system then moves in on Sunday
allowing for dry weather and highs in the 70s with comfortable
humidity. Precipitation chances return Sunday night, starting
between 0Z and 06Z, as another cold front passes through. 0-3km
shear tops out at 30-35 knots from 00Z to 99Z, then decreases to
about 15 knots by 12Z. MLCAPE values during this time are 750-1750
J/kg. Currently, it looks like showers are likely with a chance
of thunderstorms.

A flattish 500mb pattern will prevail Monday through Friday, thus
the area will be prone to showers and thunderstorms whenever a
shortwave or ripple passes through in the flow. In addition, a
surface boundary could be in the area and provide additional
focus. Monday, the GEFs MLCAPE has the CAPE gradient across our
southern part of the ARX forecast area, shifting slightly
southward Tuesday and Wednesday. We'll need to assess where the
boundary is each day, however the deep layer shear seems to reside
north of where the better instability is expected. We have
precipitation chances off and on for parts of the area through the
week with some timing and strength differences, there will likely
be precipitation chance adjustments through the week. Dewpoints
remain on the higher side in the 60s to lower 70s through
Wednesday, then dip back into the 50s to lower and mid 60s for
Thursday and Friday. Above normal temperatures in the mid and
upper 80s are forecast for Monday and Tuesday with cooler air
spreading in from the north with more seasonable temperatures Wed-
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 621 PM CDT Fri Aug 20 2021

Main taf concern are storms to impact RST/LSE taf sites late this
evening and into the early morning hours Saturday. Surface cold
front over western Minnesota will track east overnight.
Showers/storms are expected to slowly move east along the front.
However...with the lost of daytime heating instability diminishes
rapidly across the area. Therefore...confidence on storms to
impact the taf sites are lower. Showers are expected at both taf
sites...have kept this trend in the tafs. As models suggest
decent vertical motion along the front. Next concern is MVFR
conditions after surface cold front passage. The latest model
guidance suggest low level stratus deck developing behind cold
front after 08z. With daytime heating...expect the deck of clouds
to become cellular by mid to late Saturday morning with VFR
conditions expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Peters
LONG TERM...EAD/Zapotocny
AVIATION...DTJ
Hazardous weather outlook, Aug 20, 1:07 PM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
107 PM CDT Fri Aug 20 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-212215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
107 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are possible tonight, primarily across southeastern
Minnesota and northeastern Iowa. Damaging winds, hail, lightning,
and localized heavy rainfall are the primary threats. An isolated
tornado cannot be ruled out. The storms should weaken as they
move east, with the threat of any severe weather diminishing
quickly by the time the storms reach the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional storms are possible Sunday night, but the severe
weather threat looks low at this time. There remains a continued
threat for storms through the work week, with the potential for
any of these storms to become severe.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a short while in
southeastern Minnesota and northeast Iowa tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS/CZ
nofwd

In the hours before

Special weather statement, Aug 20, 10:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1027 PM CDT Fri Aug 20 2021

IAZ008-009-018-019-MNZ079-087-088-094-095-WIZ032-210415-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-Wabasha MN-Olmsted MN-
Fillmore MN-Winona MN-Mower MN-Buffalo WI-
1027 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact Northeast Iowa...Southeast
Minnesota...and Buffalo County in West-Central Wisconsin through
1115 PM...

At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Wing to Rochester to 7 miles southeast
of Rockwell. Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rochester around 1025 PM CDT.
  Eyota around 1035 PM CDT.

People attending Spring Valley, MN, Canton Days Off, Mayo Civic
Center Riverside Plaza, Mayo Park, and Goodview Park should seek
safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4310 9303 4398 9253 4437 9255 4437 9243
      4445 9243 4441 9208 4460 9200 4460 9153
      4425 9153 4417 9161 4404 9157 4402 9150
      4385 9160 4384 9173 4363 9173 4350 9180
      4350 9208 4301 9208 4291 9214 4291 9302
TIME...MOT...LOC 0320Z 261DEG 35KT 4450 9251 4399 9246 4292 9306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:43 PM CDTSpecial Weather StatementARXBuffalo62 min
Aug 20, 11:26 PM CDTSpecial Weather StatementARXBuffalo64 min
Aug 21, 12:39 AM CDTSpecial Weather StatementARXLa Crosse51 min
Aug 20, 11:05 PM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek55 min
Aug 20, 11:56 PM CDTSpecial Weather StatementARXHoward, Winneshiek64 min

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.